North Dakota, 2017

Hail and Damaging Winds in North Dakota, July 21 to 22, 2017

July 21 to 22, 2017 · NWS FGF · 13 events in 8 counties and zones

On the morning of July 21st, a thunderstorm just north of the Canadian border moved southeast into Cavalier County, North Dakota, where it dropped large hail. This storm weakened for a few hours, but remained intact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the morning of July 21st, a thunderstorm just north of the Canadian border moved southeast into Cavalier County, North Dakota, where it dropped large hail. This storm weakened for a few hours, but remained intact. The same storm re-intensified by mid afternoon over eastern Marshall County, Minnesota, and remained very strong until it reached the town of Saum, in Beltrami County, Minnesota. Meanwhile, temperatures by the afternoon of the 21st rose into the lower 90s, with dew points in the mid 60s to lower 70s. More strong thunderstorms moved into the Cooperstown, North Dakota, area, and tracked to the east-southeast. Then, during the early evening, a line of strong storms consolidated from near Bemidji to just east of Moorhead, Minnesota. This line of storms held together as it moved to the east-southeast. By late evening, more strong storms moved into the Devils Lake region, still tracking to the east-southeast. This area of storms continued to hold together, flaring up near Hunter, North Dakota, and near Pelican Rapids, Minnesota, where it produced several reports of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 6:00 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 6:00 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
700 AM CDT Fri Jul 21 2017

.UPDATE...
Issued at 700 AM CDT Fri Jul 21 2017

No changes planned to ongoing forecast or messaging for today.
Incoming HRRR guidance continues to provide a dirty solution with
weaker activity throughout the morning and early afternoon.
Additionally, a thunderstorm complex has developed across eastern
South Dakota/southern Minnesota which could act to limit moisture
return to our region and/or cause havoc with the track/timing of
some features. All in all still low confidence in details. For the
past several runs, the HRRR and ExpHRRR have both keyed in on the
shortwave currently across northeast Montana to initiate storms
across central/eastern North Dakota and roll a complex through the
forecast area. This seems like a possible outcome (if this came
true, timing would be early afternoon into the early evening
hours).

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Fri Jul 21 2017

Heat index and severe storm potential the main impacts. As with
most convective events, details remain uncertain. With that said,
the potential appears relatively high for some sort of severe
weather event. CAMs provide a wide variety of outcomes with
regards to coverage, location, and timing. However, all CAMs
indicate severe thunderstorms at some point this afternoon or
evening within the forecast area.

As of 08z, SFC boundary extending from low pressure in eastern
Montana extends across northern North Dakota. Expect the SFC low
to propagate eastward along this SFC boundary today and be located
near Devils Lake around 00z. There are currently a few clusters of
storms around the region. Most CAM guidance appears to be too
robust with activity through the morning hours compared with
current radar. The cluster of storms near northwest ND is timed to
be east of the FA by 18z. Also expect warmer mid-level
temperatures to advect into the region this morning. Given these
factors, anticipate clearing across at least the warm sector,
allowing temperatures to climb to near 90F. These temps combined
with dew points in the 70s will lead to near heat advisory
conditions. The upper wave likely responsible for propagating the
SFC low eastward, and inducing convection this afternoon seems to
be located across central Montana at 08z (indicated by radar and
satellite). Timing of this wave will determine when convection
develops. Once it does, expect explosive development with all
modes of severe weather possible. The potential exists for
significant severe reports given the expected environmental set-
up.

.LONG TERM...(Saturday through Thursday)
Issued at 355 AM CDT Fri Jul 21 2017

Saturday-Sunday...Upper low and cold pool aloft will be near
northern Minnesota on Saturday. Afternoon storms will be possible
(especially NW MN), and some may be stronger (main impact hail
considering relatively lower freezing levels). Cooler airmass
moves into the region on Sunday.

Monday-Thursday...Later Monday into Tuesday, an upper low will
track across central Sask and MB. Favored upper support north of
border however with associated surface boundary crossing the fa
pops warranted with highest pops along the international border.
Midweek, surface high pressure should keep northern areas dry.
Farther south another wave will track across the central plains.
GEM farthest north with most guidance keeping brunt of rain to our
south. The end of the work week looks generally dry at this
point. Temperatures through the period should range pretty close
to seasonal averages with highs in the low-mid 80s and lows around
60.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 700 AM CDT Fri Jul 21 2017

Mainly VFR conditions expected through the period. Main aviation
concern will be thunderstorm chances, which seem very possible at
some point during this period (provided a TEMPO group for the most
likely period at each TAF site).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...TG
SHORT TERM...TG
LONG TERM...TG/Voelker
AVIATION...TG
Hazardous weather outlook, Jul 21, 3:45 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

The radar

The Minot AFB radar (KMBX), 173 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Cavalier

When
July 21, 9:05 AM CST
Where
Cavalier County, 1.45 mi NNW of Hannah
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.990, -98.690

Thunderstorm Wind, Griggs

When
July 21, 2:42 PM CST
Where
Griggs County, 5.19 mi W of Cooperstown
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.440, -98.230

A corn field was shredded by hail and strong winds.

Thunderstorm Wind, Griggs

When
July 21, 2:51 PM CST
Where
Griggs County, 3.34 mi WSW of Cooperstown
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.440, -98.190

The wind gust was measured by a NDAWN station.

Thunderstorm Wind, Steele

When
July 21, 3:15 PM CST
Where
Steele County, 3.58 mi SSW of Blabon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.350, -97.820

The wind gust was measured by a personal weather station.

Hail, Cass

When
July 21, 4:00 PM CST
Where
Cass County, 0.47 mi W of Casselton
Measured
0.88 in hail
Reported by
Public
Coordinates
46.900, -97.210

Dime to nickel sized hail fell.

Hail, Richland

When
July 21, 5:10 PM CST
Where
Richland County, 7.62 mi S of Stiles
Measured
1 in hail
Reported by
Public
Coordinates
45.960, -97.060

The hail was mostly pea to dime sized.

Hail, Benson

When
July 21, 10:00 PM CST
Where
Benson County, 6.22 mi N of Fillmore
Measured
1 in hail
Reported by
Public
Coordinates
48.270, -99.800

Hail, Benson

When
July 21, 10:18 PM CST
Where
Benson County, 0.69 mi N of Harlow
Measured
1.25 in hail
Reported by
Public
Coordinates
48.180, -99.520

The hail ranged in size from pea on up.

Funnel Cloud, Benson

When
July 21, 10:25 PM CST
Where
Benson County, 3.1 mi SE of Comstock
Reported by
Law Enforcement
Coordinates
48.120, -99.330

The funnel was viewed from about five miles north of Minnewauken, looking west.

Hail, Benson

When
July 21, 10:33 PM CST
Where
Benson County, 2.41 mi WSW of Tilden
Measured
1.5 in hail
Reported by
Public
Coordinates
48.140, -99.300

The large hail was accompanied by very strong winds, which were estimated to be 50 mph or greater.

Hail, Eddy

When
July 21, 11:46 PM CST to 11:49 PM CST
Where
Eddy County, 3.58 mi SSW of Hamar
Measured
1.25 in hail
Reported by
Public
Coordinates
47.800, -98.570

Dime to half dollar sized hail fell.

Thunderstorm Wind, Cass

When
July 22, 1:42 AM CST
Where
Cass County, 1.38 mi S of Hunter
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.160, -97.220

The wind gust was measured by a personal weather station.

Hail, Ransom

When
July 22, 2:25 AM CST
Where
Ransom County, 2.92 mi NNE of Buttzville
Measured
1.25 in hail
Reported by
Public
Coordinates
46.540, -97.600

The large hail was accompanied by a strong wind, which blew down some small branches in a farm yard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702834, 702836, 702839, 702854, 702843, 702844, 702847, 702848, 702849, 703568, 703569, 702852, 703570.